Colchicine overdose is uncommon but potentially life threatening. It is a safe drug when used according to established therapeutic guidelines but causes serious systemic effects if ingested in doses that exceed the recommendations. Overdose must therefore be recognised early and treated appropriately to optimise the outcome. A fatal case of colchicine overdose caused by inappropriate self medication is reported and to the best of the authors' knowledge, there has been no report of fatal accidental overdose in the United Kingdom. The pharmacology of colchicine, the clinical features associated with overdose, and the options for treatment are discussed.
- colchicine poisoning
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 41 year old white man was brought to the accident and emergency (A&E) department after ingesting 53×500 μg colchicine tablets over the previous 24–48 hours in an attempt to alleviate the pain of acute gout. The number of tablets was calculated from those remaining in a recently prescribed bottle.
On arrival he reported abdominal pain, diarrhoea, and vomiting for the preceding 24 hours. He was alert and orientated but was peripherally vasoconstricted and tachycardic with a blood pressure of 108/70. Breathing was laboured and shallow with a respiratory rate of 40 breaths/minute but lungs were clear. There was mild abdominal distension but bowel sounds were normal. Electrocardiogram was unremarkable.
While in A&E the patient had a witnessed electromechanical dissociation (EMD) cardiac arrest without warning. He was intubated, cardiopulmonary resuscitation started, and 1 mg adrenaline (epinephrine) given intravenously. Full recovery occurred after two minutes and he was extubated. After arrest ECG showed multifocal ventricular ectopics. He then had two further witnessed EMD cardiac arrests of identical pattern, although he was not intubated, and again completely recovered after each. The patient was then transferred to the intensive care unit for further observation and treatment.
Laboratory investigations showed a white cell count 31.3×109/l, platelets 341×109/l, urea 10.4 mmol/l, creatinine 391 mmol/l, ALP 1320 U/l, ALT 82 U/l, bilirubin 43 μmol/l, INR 3.2, magnesium 0.58 mmol/l, and corrected calcium 2.03 mmol/l. Arterial blood gas results showed a profound metabolic acidosis (pH 7.00, pco2 6.30, po2 7.72, HCO3- 11.5).
His clinical condition and acidosis worsened (pH 6.90, HCO3- 9.7) and he was intubated and given a bicarbonate infusion with some improvement (pH 7.05, HCO3- 15.5). Chest radiography showed bilateral patchy shadowing throughout both lung fields. He remained cardiovascularly unstable and required dopamine, adrenaline and noradrenaline infusions to maintain blood pressure.
Oliguria and then anuria ensued and were not responsive to supportive measures. He continued to deteriorate and death occurred approximately 11 hours after admission.
Colchicine is a naturally occurring alkaloid with weak anti-inflammatory activity derived from the autumn crocus Colchicum automnale and the glory lily Gloriosa superba. It has been used extensively in the treatment of gout for many centuries and also been recommended in preventing attacks of familial Mediterranean fever1 and in the treatment of primary biliary cirrhosis,2 amyloidosis,3 and condyloma acuminata4
Colchicine has potent anti-mitotic activity, which is caused by its binding, both reversibly and selectively, to tubulin, the microtubular protein that disrupts the function of the mitotic spindles in those cells capable of dividing and migrating. Although colchicine is taken up equally by all cells it is thought that those which have the highest cell turnover (that is, the greatest mitotic activity) are most affected.2,5–7
Colchicine is rapidly absorbed from the gastrointestinal tract after ingestion. It undergoes significant first pass hepatic metabolism, which primarily involves deacetylation. Subsequent to this, the metabolites undergo widespread enterohepatic recirculation before being excreted in bile and faeces. It is thought that the extended time period during which the gastrointestinal mucosal cells are exposed to colchicine may explain the prominence of the gastrointestinal symptoms of toxicity. Renal clearance also accounts for 10%–20% of colchicine removal and if normal renal function exists larger fractions can be excreted via this route if a toxic amount has been ingested. Increased urinary excretion also occurs in the presence of hepatic disease, as there is a reduction in the capacity for deacetylation. However, if renal and hepatic diseases coexist the possibility of toxicity greatly increases.5–8
Overdose with colchicine is uncommon and we are not aware of similar report of fatal accidental overdose in the United Kingdom. It exhibits a low therapeutic index although there is great variation in the dose required for significant morbidity. Patients have survived ingestion of more than 60 mg9 but conversely others have died after ingesting only 7 mg over a prolonged period.10 There does not seem to be any clear cut separation between non-toxic, toxic or lethal doses of colchicine. Indeed, symptoms of gastrointestinal toxicity such as nausea, vomiting, diarrhoea and abdominal pain are seen in 80% of patients on full therapeutic doses and are used as the clinical endpoint in dose titration.5
Overdose with colchicine constitutes a toxicological emergency and rapid intervention is required. The symptoms of toxicity are well described in the literature and can be separated into three characteristic phases (table 1).
This patient had three EMD cardiac arrests, from which full recovery was made each time, and an episode of self limiting ventricular tachycardia. Cardiotoxicity is much reported upon in the literature. Commonly, this manifests as arrythmias, namely sinus bradycardia, sinus tachycardia, ventricular fibrillation, and complete atrioventricular block. ECG changes of ST elevation in leads I, II and V3-V6 have also been reported.11,12 However, the pattern of repeated cardiac arrests and a self limiting arrhythmia that we describe in this case have not previously been reported.
There are various suggestions to explain the effect that colchicine has on the heart. It is thought that there may be a direct toxic effect on the myocardial cells with impairment of impulse generation and cardiac conduction.13,14 This has not been proved, although a similar mechanism of direct toxicity is seen on the cells of skeletal muscle.15 It is also possible that the profound acid-base disturbances and electrolyte derangements associated with overdose will play a significant part.8
Gastrointestinal decontamination with gastric lavage and activated charcoal is often performed, and may help despite colchicine being rapidly absorbed because there is extensive enterohepatic recirculation.8 Consequently, it is important that efforts are made to remove any remaining colchicine because the retrieval of even small amounts can greatly benefit prognosis.11
The large volume of distribution of colchicine and the fact that 50% of its plasma concentration is linked to proteins means that methods of extracorporeal removal are ineffective. Therefore, haemodialysis, although of benefit in the treatment of any associated renal failure, is not used to increase elimination.2,5
Currently in the United Kingdom there is no specific treatment commercially available for the treatment of colchicine toxicity. However, the successful outcome after the use of colchicine specific Fab fragments has been reported.5,16 Colchicine specific Fab fragments consist of the light chain and variable region of the heavy chain and are derived from goats.2 Their mechanism of action is similar to that of digoxin specific Fab fragments, namely binding to the target drug allows redistribution into the intravascular compartment and thus the removal of substantial amounts from peripheral sites.12 There is a high affinity between the Fab fragment and colchicine and this acts to prevent the drug returning to these peripheral binding sites.9
Overdose with colchicine is associated with a high mortality rate with death occurring secondary to rapidly progressive multiorgan failure. It is important therefore that the potential dangers of this drug are recognised by clinicians on its prescription, and that patients are given an understandable explanation of its effects including the point at which to cease ingestion. A careful watch must also be made of the number of tablets prescribed to avoid unintentional overdose of this potentially lethal drug.
MJM initiated the idea, reviewed the literature and wrote the paper. PM initiated the idea, helped with the literature search and writing the paper. PP reviewed the manuscript and helped with writing the paper. PP acts as the guarantor of the paper.
Conflicts of interest: none.